Mum, 32, almost dies from multiple blood clots after ‘GP prescribed wrong contraceptive pill’

May 11, 2024  18:36

A Scottish mum has issued a stark warning after claiming a prescribed a form of contraception that caused her to develop multiple blood clots in her body.

Emma Tuthill, 32, began taking a combined contraceptive pill again following the birth of her son, Kaiden.

Six years after welcoming him into the world, she reported that she was prescribed a pill by her GP, despite NHS guidelines warning it is not suitable for those who suffer from migraines with aura due to the increased risk of a stroke.

Weeks after her GP reportedly handed her the pill, Emma was rushed to University Hospital Crosshouse in Kilmarnock, Glasgow.

There, she said experts discovered blood clots in her leg, bilateral pulmonary embolisms in her lungs and that she was suffering from a radiological heart strain.

Recounting the ordeal, the support worker said she thought she would be ‘fine’ taking the contraceptive as she’d been on it for ‘so long’ in the past.

But, after suffering severe pain in her bum cheek for three weeks in March, she claimed to have developed a migraine.

“One day I felt really cold and had a migraine all day,” Emma admitted. “I felt my heart beating really fast. I was brushing my teeth and knew I just didn't feel right.

"I came up to my bed, sat down and thought I was having a panic attack. Then I woke up and I was on the floor and my wee boy was holding my hand, asking if I was okay."

Following the harrowing incident, paramedics arrived on the scene and reportedly told the mum-of-one her body was ‘resetting itself’.

Still concerned for her health, Emma claimed to have booked another appointment to see her GP, who reportedly repeated paramedics’ statements.

Despite being reassured, Emma admitted she felt increasingly unwell.

Eight days later, she eventually collapsed while feeding her dogs.

Luckily her partner William Dickson was on the scene - with the 34-year-old phoning an ambulance after witnessing her seizure.

 “William called the ambulance and the paramedics said my oxygen levels were dangerously low,” the mum of six-year-old Kaiden recounted.

"After my seizure when I came around, I felt like I couldn't breathe. It was like someone was suffocating me, it was horrible."

After four days on University Hospital Crosshouse in Kilmarnock’s high-dependency unit, a doctor reportedly told Emma that she ‘could’ve died’.

They also allegedly explained that it ‘sounded like’ a provoked clot due to the contraceptive pill.”

Before being discharged after five days, the woman claimed to have received a call from her GP.

She said the doctor ‘clinically apologised’ for the error of prescribing her the 'wrong' pill.

"I was raging,” she admitted. “I feel like I was failed by the paramedics too who missed all the signs. You can't play the blame game but it seems wrong.”

Following the ordeal, Emma has offered an appeal to women who are thinking about taking the combined pill.

She said: “I would tell anyone to get off this pill. If you don't feel right, go to your GP and ask to be checked out. I didn't have any visible signs until I was already in the hospital.

"I feel disappointed it wasn't caught earlier. You put your trust in medical professionals and I could've easily died. I feel lucky to be alive."

Weeks after the incident, the mum revealed she is still suffering from ‘extremely swollen’ legs and that she can ‘just about’ walk up the stairs.

She also claimed that she would need to schedule more medical appointments to discover whether there is any ‘long-lasting damage’ to her heart and lungs.

"It makes me feel terrified that I could've died that day, especially because they're still there in my lungs,” Emma added.

As per the NHS website, the contraceptive pill may not be suitable for those who suffer from migraines with warning signs called aura.

A migraine aura often precedes a migraine attack and acts as a warning sign.

Symptoms include an intense headache on one side of your head, throbbing sensations and painful movements.

The NHS also associates symptoms such as sweating, nausea, poor concentration and abdominal pain with migraines.

However, the site notes that not everyone with migraine suffers from all of these symptoms.

 

 

Follow NEWS.am Medicine on Facebook and Twitter


  • Related News
 
  • Video
 
 
  • Event calendar
 
 
  • Archive